Article Text

Download PDFPDF
Medication-related Medical Emergency Team activations: a case review study of frequency and preventability
  1. Bianca J Levkovich1,2,
  2. Judit Orosz3,
  3. Gordon Bingham4,
  4. D James Cooper3,5,
  5. Michael Dooley1,2,
  6. Carl Kirkpatrick1,
  7. Daryl A Jones5,6
  1. 1Centre for Medicines Use and Safety, Monash University, Clayton, Victoria, Australia
  2. 2Pharmacy, Alfred Health, Melbourne, Victoria, Australia
  3. 3Department of Intensive Care and Hyperbaric Medicine, The Alfred, Melbourne, Victoria, Australia
  4. 4Alfred Health, Melbourne, Victoria, Australia
  5. 5Australia and New Zealand Intensive Care Research Centre, Monash University, Clayton, Victoria, Australia
  6. 6Intensive Care Unit, Austin Hospital, Heidelberg, Victoria, Australia
  1. Correspondence to Dr Bianca J Levkovich, Centre for Medicines Use and Safety, Monash University, Clayton, VIC 3052, Australia; bianca.levkovich{at}monash.edu

Abstract

Objectives Despite recognition of clinical deterioration and medication-related harm as patient safety risks, the frequency of medication-related Rapid Response System activations is undefined. We aimed to estimate the incidence and preventability of medication-related Medical Emergency Team (MET) activations and describe the associated adverse medication events.

Methods A case review study of consecutive MET activations at two acute, academic teaching hospitals in Melbourne, Australia with mature Rapid Response Systems was conducted. All MET activations during a 3-week study period were assessed for a medication cause including identification of the contributing adverse medication event and its preventability, using validated tools and recognised classification systems.

Results There were 9439 admissions and 628 MET activations during the study period. Of these, 146 (23.2%) MET activations were medication related: an incidence of 15.5 medication-related MET activation per 1000 admissions. Medication-related MET activations occurred a median of 46.6 hours earlier (IQR 22–165) in an admission than non-medication-related activations (p=0.001). Furthermore, this group also had more repeat MET activations during their admission (p=0.021, OR=1.68, 95% CI 1.09 to 2.59). A total of 92 of 146 (63%) medication-related MET activations were potentially preventable. Tachycardia due to omission of beta-blocking agents (10.9%, n=10 of 92) and hypotension due to cumulative toxicity (9.8%, n=9 of 92) or inappropriate use (10.9%, n=10 of 92) of antihypertensives were the most common adverse medication events leading to potentially preventable medication-related MET activations.

Conclusions Medications contributed to almost a quarter of MET activations, often early in a patient’s admission. One in seven MET activations were due to potentially preventable adverse medication events. The most common of these were omission of beta-blockers and clinically inappropriate antihypertensive use. Strategies to prevent these events would increase patient safety and reduce burden on the MET.

  • Patient safety
  • Adverse events, epidemiology and detection
  • Hospital medicine
  • Medical emergency team
  • Medication safety

Data availability statement

No data are available. Not applicable.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Twitter @BiancaJL22

  • Contributors All authors have made substantial contributions to the planning and conduct of this study and drafting and revision of the manuscript. Bianca J Levkovich is the guarantor of the study.

  • Funding BIanca J Levkovich was supported by an Australian Government Research Training Programme Scholarship. D James Cooper was supported by an Australian National Health and Medical Research Council Practitioner.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.

Linked Articles